Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Pocatello, ID

May 31, 2014Bonneville County, Teton County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2014, 1:43 PM MDT for Bonneville County, Teton County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2014, 1:43 PM MDT (19:43 UTC)
Expired
May 31, 2014, 2:15 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2249 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS55 KPIH 311943
SVRPIH
IDC019-081-312015-
/O.NEW.KPIH.SV.W.0002.140531T1943Z-140531T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
143 PM MDT SAT MAY 31 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...VICTOR...DRIGGS...

* UNTIL 215 PM MDT

* AT 136 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR VICTOR...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   DRIGGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4343 11117 4369 11128 4387 11105 4386 11104
      4375 11103 4347 11103
TIME...MOT...LOC 1943Z 240DEG 13KT 4361 11110

$$

DMH
1 follow-up statement
261 
WWUS55 KPIH 312002
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
202 PM MDT SAT MAY 31 2014

IDC019-081-312012-
/O.CAN.KPIH.SV.W.0002.000000T0000Z-140531T2015Z/
TETON ID-BONNEVILLE ID-
202 PM MDT SAT MAY 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BONNEVILLE AND
SOUTHEASTERN TETON COUNTIES IS CANCELLED...

AT 202 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST INTO 
WYOMING. THEREFORE THE WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4343 11117 4369 11128 4387 11105 4386 11104
      4375 11103 4347 11103
TIME...MOT...LOC 2002Z 240DEG 13KT 4364 11102

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:21 AM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 31, 9:21 AM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
921 AM MDT SAT MAY 31 2014

.UPDATE...CONVECTION FROM EARLY THIS MORNING HAS MOVED NORTHEAST
OF THE REGION THIS MORNING. SHORTWAVE OVER OREGON THIS MORNING
WILL BE THE NEXT MAIN PLAYER FOR AFTERNOON/EVENING CONVECTION.
12Z NAM AND LATEST RAP/RUC THIS MORNING SHOWING VARYING AMOUNTS OF
INSTABILITY ACROSS THE REGION. HRRR IN FAVOR OF HOLDING OFF
ADDITIONAL DEVELOPMENT UNTIL MID TO LATE AFTERNOON...AND NOT QUITE
WHERE THE OTHER MODELS ARE PLACING THE BEST INSTABILITY. CLOUD
DECK MOVING ACROSS THE REGION AHEAD OF OREGON SHORTWAVE COULD BE
THE LIMITING FACTOR IN FURTHER DESTABILIZATION OF THE AIR MASS
TODAY...WITH CURRENT BEST INSTABILITY IN THE CLEARING OVER THE
EXTREME SOUTHEAST CORNER. BEST GUESS RIGHT NOW IS A BLEND OF THE
SIGNALS...AND CURRENT GRIDS PLAY THIS OUT FAIRLY WELL.
PRECIPITABLE WATER IS LOW WITH DRY SOUNDINGS SO SMALL HAIL/GUSTY
WINDS BEST THREAT FOR TODAY. NO UPDATES ANTICIPATED THIS MORNING. DMH

&&

.PREV DISCUSSION... /ISSUED 325 AM MDT SAT MAY 31 2014/

SHORT TERM...TODAY THROUGH SUNDAY EVENING. STORM NUMBER 1 WILL
WORK ITS WAY ACROSS THE REGION AND OFF TO OUR EAST BY TOMORROW. WE
ARE ALREADY SEE SOME MOISTURE WORK IN FROM THE SOUTH AND WEST
EARLY THIS MORNING. FOR NOW THOUGH...IT APPEARS THIS IS ALL MID-
LEVEL MOISTURE AND VIRGA. YOU CAN EXPECT PERHAPS A FEW SPRINKLES
AND GUSTY WINDS OUT OF ANYTHING BEFORE NOON. AS THE SYSTEM ENTERS
FAR WESTERN IDAHO THIS AFTERNOON...AN BIG UPTICK IN SHOWERS AND
STORMS IS FORECAST ESPECIALLY ACROSS THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS. THIS IS WHEN WE WILL SEE A LITTLE BETTER
POTENTIAL FOR SOME RAINFALL...ALTHOUGH IT WILL BE LIGHT FOR THE
MOST PART. SOME LOCALLY HEAVY DOWNPOURS ARE POSSIBLE...AGAIN
ESPECIALLY FARTHER NORTH. THERE ARE SOME INDICATIONS THAT GUSTY
DOWNBURST WINDS OVER 40MPH AND SMALL HAIL MAY OCCUR WITH STRONGER
STORMS. RIGHT NOW...WE ARE LOOKING AT ANY BIG THREAT OF SEVERE
STORMS...BUT WE WOULD NOT BE SURPRISED TO SEE A COUPLE OF STORMS
BECOME BRIEFLY SEVERE DUE TO STRONG DOWNBURST WINDS. FOR
TONIGHT...LINGERING SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS A GOOD CHUNK OF THE CENTRAL AND EASTERN HIGHLANDS
AS WELL AS THE UPPER PLAIN. BY TOMORROW AFTERNOON...AS THE STORM
SHIFTS TOWARD THE NORTHERN PLAINS ANY REAL STORM THREAT WILL BE
NORTH OF A HAILEY TO ALPINE, WYOMING LINE. SOME STORMS WILL BE
STRONG...BUT NOTHING IS EXPECTED TO BE SEVERE. WE WILL SEE A
SLIGHT COOLDOWN THROUGH TOMORROW...BUT STILL LOOKING AT 70S FOR
THE LOWER VALLEYS. FOR THOSE HEADING INTO THE HIGH COUNTRY...50S
AND 60S ARE ON TAP DURING THE DAY. AT NIGHT...SOME HIGHER PEAKS
AND MOUNTAIN VALLEYS WILL DIP TO NEAR 35 DEGREES SO MAKE SURE YOU
ARE PREPARED. KEYES

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. AS THE NEXT SYSTEM
MOVES ASHORE ON MONDAY...HIGH PRESSURE BRIEFLY POPS UP OVER IDAHO.
THIS WILL PUSH SOME FOLKS BACK UP INTO THE LOW 80S. THERE WILL BE
ENOUGH MOISTURE THOUGH FOR ISOLATED SHOWERS AND STORMS MAINLY
ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. WE ARE
LOOKING AT 1-2 PUNCH FOR TUESDAY AND WEDNESDAY AS THE FIRST WAVE
MOVES ACROSS QUICKLY FOLLOWED BY WAVE NUMBER 2. THIS IS WHERE THE
FORECAST GETS MORE COMPLICATED FOR THE REST OF NEXT WEEK. THIS
STORM ACTUALLY SPLITS AND WE ARE UNDER THE EFFECTS OF THE NORTHERN
BRANCH OF THE SPLIT. THE ECMWF IS QUITE A BIT WETTER WITH THIS
PATTERN VS THE GFS. AS IT STANDS RIGHT NOW...THE NORTHERN AND
EASTERN MOUNTAINS WOULD SEE THE BEST CHANCE FOR PRECIPITATION
REGARDLESS OF HOW MUCH AND THE FORECAST WILL REFLECT THIS FOR BOTH
DAYS. AFTER THAT...ALL OF THE EXTENDED MODELS SHOW A LARGER SYSTEM
SETTLING SOUTHWARD ACROSS SOUTHERN CANADA AND NORTHERN U.S. IT
LOOKS EASTERN IDAHO WILL BE ON THE FAR SOUTHERN END...WHICH WOULD
PUT HIGHER CHANCES ACROSS THE NORTH. TEMPERATURES THROUGH THE
EXTENDED WILL STILL BE RUNNING 5-10 DEGREES ABOVE AVERAGE WITH
SOME FLUCTUATION LIKELY DUE TO CLOUD COVER. LOWS WON'T BE TOO BAD
EXCEPT FOR SOME HIGHER PEAKS AND MOUNTAIN VALLEYS WHERE WE WILL
SEE TEMPERATURES TRYING TO DROP CLOSE TO FREEZING SOME MORNINGS.  KEYES

AVIATION...SOUTHWESTERLY FLOW AHEAD OF LOW PRESSURE TROUGH OVER
WASHINGTON WILL INCREASE INSTABILITY LATE THIS MORNING IN THE
CENTRAL MOUNTAINS INCLUDING KSUN AND AREAS NEAR THE MONTANA AND
IDAHO BORDER. ISOLATED THUNDERSTORMS POSSIBLE AT KIDA...KPIH AND
KBYI AFTER 20Z. THE TROUGH TO THE WEST WILL ADVANCE OVER SOUTHEAST
IDAHO TONIGHT. SOME RESPECTABLE COLD AIR ALOFT...LAPSE RATES REMAIN
STEEP PAST MIDNIGHT TONIGHT AND ISOLATED THUNDERSTORMS REMAIN A
CONCERN PARTICULARLY AT KSUN AND KIDA. RS

FIRE WEATHER...A LOW PRESSURE TROUGH OVER WASHINGTON AND OREGON
THIS MORNING WILL CROSS SOUTHEAST IDAHO OVER NIGHT TONIGHT.
INSTABILITY WILL INCREASE IN SOUTHWESTERLY FLOW AHEAD OF THIS
DISTURBANCE. SOME WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP AROUND
SUN VALLEY TO STANLEY AND TOWARDS MONIDA PASS BY LATE THIS MORNING.
BEST LIGHTNING POTENTIAL AND SCATTERED THUNDERSTORMS SHOULD BE IN
THE TARGHEE FOREST AREA ALONG THE MONTANA BORDER THIS AFTERNOON AND
EARLY EVENING. THE AIRMASS REMAINS UNSTABLE PAST MIDNIGHT WITH THE
DISTURBANCE MOVING EAST TO NORTHEAST OVERHEAD THROUGH SUNDAY
MORNING. PRECIPITATION FROM SHOWERS AND THUNDERSTORMS WILL BE MOSTLY
IN THE .01 TO .07 RANGE...VERY ISOLATED CELLS PRODUCING CLOSE TO .10
INCH. BY SUNDAY AFTERNOON FLOW PATTERN BECOMES WESTERLY WITH
LINGERING SHOWERS IN THE CENTRAL MOUNTAINS AND TARGHEE AREA.
TEMPERATURES WILL BE A COUPLE DEGREES COOLER TODAY...THEN 5 TO 7
DEGREES COOLER SUNDAY. RS

HYDROLOGY...CONDITIONS ON VALLEY CREEK AROUND STANLEY ARE
STEADILY IMPROVING THIS MORNING. THE MAIN CONCERN FOR RIVERS AND
TRIBUTARIES WILL BE THE TETON RIVER BASIN. THE TETON RIVER AT ST.
ANTHONY IS STILL FORECAST TO BE BANKFULL AFTER TODAY AND REMAIN
THERE. THE TETON RIVER AROUND DRIGGS SHOULD PEAK JUST BELOW
BANKFULL...BUT SOME OF THE CREEKS COMING OUT OF THE MOUNTAINS
ALONG THE WYOMING BORDER WILL BE RUNNING PRETTY HIGH. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:32 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
332 AM MDT SAT MAY 31 2014

IDZ017>025-031-032-010945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
332 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE LATER TODAY AND LAST INTO
TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ACROSS THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS. SOME STORMS WILL PRODUCE
WINDS OVER 40MPH...SMALL HAIL AND BRIEF DOWNPOURS. THE CHANCE FOR
SEVERE WEATHER IS VERY LOW...BUT NOT ZERO AS OF RIGHT NOW.

WE ARE LOOKING AT HIGH WATER LEVELS ON A FEW OF OUR STREAMS AND
RIVERS. VALLEY CREEK AROUND STANLEY IS IMPROVING...WHILE THE TETON
RIVER WILL BE NEAR OR JUST ABOVE BANKFULL FROM ST. ANTHONY THROUGH
THE TETON VALLEY. ALSO SOME OF THE TRIBUTARIES COMING OUT OF THE
WYOMING MOUNTAINS WILL BE RUNNING HIGH AS WELL. AS OF THIS
MORNING...NO FLOODING HAS BEEN REPORTED IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER CONTINUES INTO NEXT WEEK. SHOWERS AND STORMS ARE
FORECAST ACROSS THE NORTH TOMORROW...WITH ISOLATED STORMS FOR
MONDAY. THE NEXT ACTIVE PERIOD WILL COME TUESDAY AND WEDNESDAY.
WITH CONTINUED WARM TEMPERATURES...SOME RIVER AND STREAMS WILL BE
RUNNING HIGH. PLEASE MONITOR OUR WEBSITE AND SOCIAL MEDIA SITES
FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE
1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN
POCATELLO.

In the hours before

Special weather statement, May 31, 1:23 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
123 PM MDT SAT MAY 31 2014

IDZ019-312015-
CLARK ID-FREMONT ID-
123 PM MDT SAT MAY 31 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
  EXTREME NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 215 PM MDT

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHOTGUN VILLAGE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   SHOTGUN VILLAGE...
   REA...
   ISLAND PARK AND  PONDS LODGE...
   MACKS INN...
   ISLAND PARK VILLAGE...

LAT...LON 4431 11152 4446 11166 4457 11159 4455 11148
      4461 11153 4466 11149 4471 11150 4472 11141
      4476 11138 4464 11123 4458 11122 4453 11112
      4448 11109 4437 11108
TIME...MOT...LOC 1923Z 236DEG 12KT 4444 11148

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:23 PM MDTSpecial Weather StatementPIHFremont52 min
May 31, 4:46 PM MDTSpecial Weather StatementPIHTeton44 min
May 31, 5:13 PM MDTSevere Thunderstorm WarningPIHBonneville, Teton47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.